Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Am J Ther. 2013 Nov-Dec;20(6):e713-6. doi: 10.1097/MJT.0b013e31820c4b20.

Acquired fanconi syndrome associated with prolonged adefovir dipivoxil therapy in a chronic hepatitis B patient.

Author information

  • 11Division of Gastroenterology and Hepatology, Department of Medicine and Geriatrics, Tuen Mun Hospital, Tuen Mun, Hong Kong; and 2Division of Endocrinology, Department of Medicine and Geriatrics, Tuen Mun Hospital, Tuen Mun, Hong Kong.

Abstract

Adefovir dipivoxil (ADV) is one of the commonly used antiviral agents in the treatment of chronic hepatitis B infection. Nephrotoxicity is dose related and occurred at a daily dosage of >30 mg. However, it is now increasingly recognized that nephrotoxicity can occur at a daily dose of 10 mg. We present a case of acquired Fanconi syndrome in a patient with chronic hepatitis B who had been treated with ADV for 4 years. She presented with progressive muscle weakness and generalized bone pain. The laboratory results showed the feature of proximal renal tubule dysfunction, particularly severe hypophosphatemia. Diagnostic approach to hypophosphatemia and proximal renal tubular dysfunction is discussed. After switching over from ADV to entecavir, her symptoms and laboratory findings returned to normal. Acquired Fanconi syndrome can be associated with ADV at a conventional dosage, and therefore, patients treated with long-term ADV should have regular monitoring of renal function and calcium and phosphate levels.

PMID:
21519215
[PubMed - in process]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk